Michigan, 2021Tornado and Damaging Winds in Michigan, August 11, 2021
August 11, 2021 · NWS GRR · 9 events in 7 counties and zones
Severe storms produced numerous reports of wind gusts up to around 60 mph that brought down numerous trees and tree limbs. In addition an EF-0 tornado struck near Dorr in Allegan county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $485,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms produced numerous reports of wind gusts up to around 60 mph that brought down numerous trees and tree limbs. In addition an EF-0 tornado struck near Dorr in Allegan county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 11, 6:11 AM EST, 6 hours 19 minutes earlier.
Area forecast discussion, Aug 11, 6:11 AM EST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
711 AM EDT Wed Aug 11 2021
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 315 AM EDT Wed Aug 11 2021
- Another Round of Strong/Severe storms this evening
- Fair and cooler for the weekend
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 315 AM EDT Wed Aug 11 2021
- Another Round of Strong/Severe storms this evening
We are in a Enhanced Risk for severe weather this evening as an
MCS is expected to move into northern Lower Michigan in the late
afternoon and move southeast into a juicy airmass with CAPE
values of 3000 to 4000 J/kg and deep layer shear values around 30
knots. This environment could support both strong downdrafts from
multicell pulse storms as well as bowing lines and even a few
discrete supercells ahead of the main batch of storms.
The time frame is expected to be from around 6 pm across the
northern zones to 9 pm across the south, give or take a couple
hours. Although rain rates could be very high given p-wats around
2 inches, MBE vectors show storm motion around 20 knots in the
evening and the likelihood of cold pool generation and
maintenance also indicates the forward progress of storms with
heavy rain should be great enough to limit the flood threat.
- Fair and cooler for the weekend
Showers and thunderstorms are possible again on Thursday as the
cold front moves through. There is a marginal risk of severe
weather at this time. Dew points will crash from the 70s to the
50s by the end of the week with Canadian high pressure providing a
comfortable and fine weather weekend as upper troughing keeps the
hot and humid air suppressed to the south and west. We will have
to watch future model trends of the northward progress of a
recurving tropical cyclone early next week, but the vast majority
of ensemble members currently keep the rains associated with it to
the east of the Great Lakes.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 711 AM EDT Wed Aug 11 2021
Except for some light fog early this morning with visbys 3 to 5
miles, VFR conditions should prevail through this afternoon.
Another round of thunderstorms late this afternoon and into this
evening could bring strong gusty winds over 40 knots. Otherwise
southwest winds will increase during the morning with gusts over
20 knots through the afternoon and evening.
&&
.MARINE...
Issued at 315 AM EDT Wed Aug 11 2021
Southwest winds will gust over 25 knots today and tonight ahead of
a cold front. Thunderstorms could also bring wind gusts over 40
knots this evening. Conditions will improve by the weekend as high
pressure builds in.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
056.
LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.
&&
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...OstunoHazardous weather outlook, Aug 11, 11:03 AM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1203 pM EDT Wed Aug 11 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1203 p EDT Wed Aug 11 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This afternoon and Tonight
There is an Enhanced Risk of severe weather for this afternoon and
evening. The main threat will be damaging winds. Secondary threats
will be large hail, tornadoes and heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a marginal risk for severe weather on Thursday. The main
threat will be damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
LMZ844>849-120745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1203 pM EDT Wed Aug 11 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This afternoon and Tonight
Winds and waves will create hazardous conditions for small craft
and swimmers. Thunderstorms this evening could bring wind gusts
over 40 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms with strong gusty winds are possible on Thursday.
In the hours before
Special weather statement, Aug 11, 11:40 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1240 PM EDT Wed Aug 11 2021
MIZ056-064-111745-
Allegan MI-Ottawa MI-
1240 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of Allegan and Ottawa
Counties through 145 PM EDT...
At 1239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Holland SP to 10 miles
southwest of Saugatuck. Movement was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Saugatuck around 1250 PM EDT.
Fennville around 1255 PM EDT.
Hudsonville, Coopersville and Allendale around 110 PM EDT.
Jenison around 115 PM EDT.
Wayland around 120 PM EDT.
Other locations impacted by these storms include Port Sheldon,
Bradley, Lamont, Drenthe, Hopkins, Dorr, Green Lake, Ganges, Hamilton
and Olive Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Michigan.
&&
LAT...LON 4264 8623 4270 8620 4277 8621 4277 8615
4279 8611 4278 8617 4279 8618 4278 8621
4300 8623 4311 8579 4277 8578 4277 8555
4261 8554 4247 8625
TIME...MOT...LOC 1639Z 254DEG 53KT 4286 8650 4259 8639
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LAURENSLocal storm report, Aug 11, 11:59 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1259 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM TSTM WND GST 2 S HOLLAND 42.75N 86.10W
08/11/2021 M48 MPH ALLEGAN MI ASOS
ASOS STATION KBIV W MICH REGIONAL ARPT.
&&
JSKLocal storm report, Aug 11, 12:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 3 ENE BEECHWOOD 42.82N 86.08W
08/11/2021 E0.25 INCH OTTAWA MI TRAINED SPOTTER
120TH AND JAMES ST.
&&
JSKSpecial weather statement, Aug 11, 12:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
107 PM EDT Wed Aug 11 2021
MIZ057-111830-
Kent MI-
107 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of Kent County through
230 PM EDT...
At 106 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zeeland, or 8 miles northeast of Holland, moving east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Rapids... Lowell... Wyoming...
Kentwood... Walker... Grandville...
East Grand Rapids... Rockford... Sparta...
Caledonia... Ada... Grattan...
Cedar Springs... Kent City... Sand Lake...
Casnovia... Cutlerville... Belmont...
Alto... Alaska...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Michigan.
&&
LAT...LON 4329 8532 4277 8531 4277 8578 4329 8579
TIME...MOT...LOC 1706Z 252DEG 49KT 4283 8595
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LAURENSSpecial weather statement, Aug 11, 12:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
128 PM EDT Wed Aug 11 2021
MIZ072-073-111830-
Kalamazoo MI-Calhoun MI-
128 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of Calhoun and Kalamazoo
Counties through 230 PM EDT...
At 127 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Richland to near Schoolcraft. Movement was
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Galesburg, Richland and Gull Lake around 135 PM EDT.
Level Park-Oak Park around 145 PM EDT.
Other locations in the path of these storms include Springfield,
Battle Creek, Brownlee Park, Union City, Burlington, Marshall and
Homer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
south central and southwestern Michigan.
&&
LAT...LON 4207 8566 4242 8555 4242 8472 4207 8471
TIME...MOT...LOC 1727Z 265DEG 29KT 4238 8549 4210 8558
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LAURENSThunderstorm Wind, Kalamazoo
- When
- August 11, 12:30 PM EST to 12:40 PM EST
- Where
- Kalamazoo County, 1.02 mi W of Kalamazoo to 0.86 mi NW of Richland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 42.280, -85.590
Several trees and tree limbs were blown down.
Thunderstorm Wind, Calhoun
- When
- August 11, 12:49 PM EST to 1:04 PM EST
- Where
- Calhoun County, 0.69 mi S of Springfield Place
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.290, -85.200
Severe storms produced wind gusts of up to around 60 mph.
Thunderstorm Wind, Jackson
- When
- August 11, 1:20 PM EST to 1:34 PM EST
- Where
- Jackson County, 2.91 mi WSW of Parma to 1.72 mi NE of Munith
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -84.650
Trained spotters reported that several large trees and tree limbs were blown down.
Thunderstorm Wind, Barry
- When
- August 11, 7:10 PM EST to 7:15 PM EST
- Where
- Barry County, 1.72 mi SE of Cloverdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.510, -85.360
Tree damage was reported near Cloverville.
Thunderstorm Wind, Ottawa
- When
- August 11, 7:50 PM EST to 7:55 PM EST
- Where
- Ottawa County, 1.67 mi WNW of Drenthe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.790, -85.980
Wind damage in the form of snapped utility poles was reported.
Tornado, Allegan
- When
- August 11, 8:01 PM EST to 8:05 PM EST
- Where
- Allegan County, 1.41 mi ENE of Burnips to 1.56 mi W of Dorr
- Rating
- EF0
- Path length
- 2.82 mi
- Path width
- 100 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.737, -85.804
An NWS storm survey determined that one outbuilding was destroyed near 26th street with metal roofing debris scattered along the path. A large irrigation structure was knocked over and damaged east of 26th street. Tornadic damage to trees was noted throughout the path. Intermittent roofing damage was also observed.
Thunderstorm Wind, Allegan
- When
- August 11, 8:05 PM EST to 8:20 PM EST
- Where
- Allegan County, 1.67 mi WSW of Dorr to 0.86 mi SE of Dorr
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -85.750
Numerous trees were blown down in and near Dorr.
Thunderstorm Wind, Allegan
- When
- August 11, 8:49 PM EST to 8:54 PM EST
- Where
- Allegan County, 1.67 mi WNW of Moline to 2.81 mi N of Moline
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.740, -85.680
Severe storms produced wind gusts to near 60 mph.
Thunderstorm Wind, Clinton
- When
- August 11, 9:09 PM EST to 9:12 PM EST
- Where
- Clinton County, 1.01 mi W of Waoousta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -84.700
Several trees were blown down onto Herbison road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021$90,000 · 52 kt wind · 19 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
- Damaging Winds in Michigan, August 11, 2021$99,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973841, 973842, 973843, 973844, 973845, 973847, 973846, 973848, 973849.